Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 16, NWS Albuquerque, NM

March 30, 20174 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 30, 2017, 2:52 PM MDT for 4 counties in New Mexico. It took effect at Mar 31, 2017, 12:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2017, 2:52 PM MDT (20:52 UTC)
In effect from
Mar 31, 2017, 12:00 PM MDT
Expired
Mar 31, 2017, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:40 PM MDTNON-TSTM WND GST 6110 Sw Bingham, NMWHITE SANDS MISSILE RANGE - MINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS85 KABQ 302052
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
252 PM MDT Thu Mar 30 2017

...RED FLAG WARNING IN EFFECT FOR THE MIDDLE RIO GRANDE VALLEY 
AND PORTIONS OF THE EAST CENTRAL PLAINS DUE TO STRONG WINDS AND 
LOW HUMIDITY...

.As a low pressure system dives southeast toward New Mexico on
Friday, winds aloft will strengthen with a pronounced dry slot
accompanying. Deep atmospheric mixing will bring the stronger
winds and low humidity down to the surface Friday afternoon,
leading to critical fire weather conditions.

NMZ104-302200-
/O.CAN.KABQ.FW.A.0016.170331T1800Z-170401T0200Z/
Northeast Plains-
252 PM MDT Thu Mar 30 2017

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Conditions do not appear conducive to critical fire weather, thus
the watch will be cancelled for northeastern New Mexico.

$$

NMZ106-108-311300-
/O.UPG.KABQ.FW.A.0016.170331T1800Z-170401T0200Z/
/O.NEW.KABQ.FW.W.0016.170331T1800Z-170401T0100Z/
Middle Rio Grande Valley-East Central Plains-
252 PM MDT Thu Mar 30 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Middle Rio Grande valley and east central 
  plains of New Mexico Friday afternoon through early evening. 

* 20 FOOT WINDS...20 to 25 mph with occasional gusts of 35 to 40 
  mph. Stronger winds of 25 to 35 mph with gusts as high as 50 
  mph will be possible in portions of the east central plains. 

* RELATIVE HUMIDITY...12 to 15 percent by late afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
987 
WWUS85 KABQ 310934
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
334 AM MDT Fri Mar 31 2017

...RED FLAG WARNING IN EFFECT FOR THE MIDDLE RIO GRANDE VALLEY
AND PORTIONS OF THE EAST CENTRAL PLAINS DUE TO STRONG WINDS AND
LOW HUMIDITY...

.As a low pressure system moves into northeast Arizona today,
winds aloft will strengthen. Deep atmospheric mixing will bring 
the stronger winds and low humidity down to the surface this  
afternoon, leading to critical fire weather conditions.

NMZ106-108-010100-
/O.CON.KABQ.FW.W.0016.170331T1800Z-170401T0100Z/
Middle Rio Grande Valley-East Central Plains-
334 AM MDT Fri Mar 31 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* AREA AND TIMING...Middle Rio Grande Valley and East Central
  Plains of New Mexico this afternoon through early evening.

* 20 FOOT WINDS...Sustained 25 to 35 mph with gusts ranging from 40
  to 50 mph.

* RELATIVE HUMIDITY...10 to 15 percent by mid afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 30, 11:36 AM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 30, 11:36 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1136 AM MDT Thu Mar 30 2017

.AVIATION...
18Z TAF CYCLE
VFR conditions are currently in place and should persist across
northern and central New Mexico through the next 24 hours. Primary
aviation concerns will be gusty winds, first focused in the west
central portions of New Mexico this afternoon with occasional gusts
reaching 35 to 40 kt near KGUP. Winds aloft will spike up overnight
across southwestern and south central New Mexico tonight, spreading
into eastern portions of the state into the daytime Friday. Gust
potential early Friday morning through the day will increase to 35 to
perhaps 50 kt, especially near KSRR. Showers will also develop over
northwestern to north central New Mexico Friday, mainly beyond the
24 hour TAF forecast period, but occasional MVFR conditions and
northern mountain obscurations will develop.

52

&&

.PREV DISCUSSION...315 AM MDT Thu Mar 30 2017...
.SYNOPSIS...
Today will be a day in between storm systems as a weak upper level
ridge moves through. A strong and cold storm system is expected to
bring showers and higher elevation snow showers to much of central
and northern New Mexico Friday and Saturday. Significant rain and
mountain snow will favor the northern Sangre de Cristo mountains,
northeast highlands and plains Friday night and Saturday. Strong
winds will accompany this system with high winds possible in the
south-central mountains. The associated cold front will drop
temperatures to below average levels for the weekend. Dry and warmer
weather returns early next week.

&&

.DISCUSSION...
Patchy morning fog looking likely this morning across portions of
the mid RGV as well as in the Estancia Valley and portions of the
northeast highlands and east-central plains. Dry and breezy
conditions will result later today as an upper level ridge moves
overhead around mid- day and then quickly shifts ewd by afternoon.
Windy conditions are likely across the west-central plateau (Gallup
area) and Chuska mountains this afternoon, hence the wind advisories
for these two forecast zones.

Winds will increase further on Friday ahead of an anomalously deep
closed low dropping sewd through the southern Great Basin,
especially south of I-40. High winds are possible in the south-
central mountains where a high wind watch has been hoisted for Friday
afternoon. Models agree that the upper low will move to near the
Four Corners around sunrise Friday. Precipitation will likely begin
across far northwest NM tonight. Latest models are significantly
deeper with the low center over northeast AZ, resulting in snow
levels down to 6000 ft northwest of a line from Gallup to Dulce.
ECMWF and Canadian models move the low very little Friday while the
GFS moves it east somewhat to near Navajo Lake State Park. Sensible
weather differences are minor with the favored area for significant
precipitation across the northern mountains and northeast highlands
and plains Saturday. Interestingly, the ECMWF has trended farther
south similar to the Canadian and now elongates the low into two
separate vort lobes. All models fill/weaken the upper low as it
pinwheels over NM Saturday. The associated cold pool aloft will lead
to decent instability and the potential for isolated thunderstorms
across northwest NM Friday afternoon and across much of the area
Saturday afternoon. This closed low is moisture starved initially on
Friday until it can wrap Gulf moisture in and bring up a trough of
warm air aloft (TROWAL) on Saturday. The associated TROWAL wrap-
around precipitation band is forecast to set up across the northeast
quarter of the state Saturday afternoon.

Models continue to fill/weaken the low Saturday night into Sunday
morning. Dry northwest flow aloft develops across the state sunday.
Models still indicating that the next upper level trough to impact
the state will be a glancing blow across northern NM Tuesday. Best
chances for rain and mountain snow will be across the northern
mountains. Cooler/colder conditions along with the potential for
strong winds expected elsewhere on Tuesday. Cooler than average
temperatures continue Wednesday before a warming trend gets underway
Thursday.

33

&&

.FIRE WEATHER...
...A FEW HOURS OF SPOTTY CRITICAL FIRE WEATHER POSSIBLE IN THE
WESTERN HIGHLANDS OF NM THURSDAY WITH MORE WIDESPREAD CRITICAL
CONDITIONS POSSIBLE FRIDAY...

A warmer day is on tap, with above normal highs and plenty of
sunshine. Winds will be on the uptrend as well, with a deepening lee
side trough as a potent upper level low approaches from over the
Great Basin. A few hours of critical fire weather conditions are
forecast across the Northwest/West Central Highlands this afternoon,
but coverage of critical conditions is not sufficient to trigger a
warning. Winds will continue the uptrend overnight into Friday as
the upper low progresses into northwest New Mexico. The 00z model
solutions trended deeper/colder with the upper low and the timing
may not be as supportive of critical conditions Friday across our
area. That uncertainty, plus the addition of increasing cloud cover
may limit fire behavior. However, the East Central Plains and the
southern half of the Middle RGV are still on track to hit wind and
humidity criteria. Dry/windy conditions will quickly be replaced by
colder conditions with increasing chances for wetting precipitation
Friday night into Saturday as the low progresses slowly eastward
across northern New Mexico. The best chances for wetting
precipitation will be over the Northern Mountains, Northeast
Highlands and Raton Ridge once again.

A new warming/drying trend will begin Sunday as the low pulls east,
but will be short-lived as the next trough approaches Monday.
Elevated fire weather conditions are likely Monday as winds trend up
with a deepening lee side trough. The timing of the next trough
passage Monday night into Tuesday will likely confine critical fire
weather conditions to southern New Mexico as cold air advection
begins late Monday night into Tuesday morning across our area with a
strong Pacific cold front.

A new and potentially longer-lived drying/warming trend will begin
Wednesday and may continue through the following weekend if the 00z
medium range model solutions work-out with increasing westerly flow
and a relatively low amplitude synoptic pattern.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening for
the following zones... NMZ104-106-108.

Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ502-505.

High Wind Watch from late tonight through Friday afternoon for the
following zones... NMZ526-540.

&&
Hazardous weather outlook, Mar 30, 3:28 AM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
328 AM MDT Thu Mar 30 2017

NMZ501>540-311130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
328 AM MDT Thu Mar 30 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A wind advisory is in effect today for the west-central plateau and
Chuskas mountains for strong southwest winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another Pacific storm system will impact the area Friday and Saturday.
Friday will feature strong southwest winds and the potential for
critical fire weather conditions across eastern and southern portions
of the area. Snow impacts are possible late Friday night into
Saturday across the northern mountains and Raton pass area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Local storm report, Mar 30, 9:55 AM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
955 AM MDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     SNOW             6 WNW SANDIA PARK       35.21N 106.45W
03/28/2017  E2.0 INCH        BERNALILLO         NM   PUBLIC

            TOP OF SANDIA PEAK TRAM.

0500 PM     SNOW             5 SSE LLANO LARGO       36.07N 105.63W
03/28/2017  E6.0 INCH        TAOS               NM   OTHER FEDERAL

            RIO SANTA BARBARA SNOTEL.

0500 PM     SNOW             8 SW ROCIADA            35.76N 105.53W
03/28/2017  E3.0 INCH        SAN MIGUEL         NM   OTHER FEDERAL

            WESNER SPRINGS SNOTEL.

0500 PM     SNOW             8 NE ARROYO SECO        36.58N 105.45W
03/28/2017  E5.0 INCH        TAOS               NM   OTHER FEDERAL

            TAOS POWDERHORN SNOTEL.

1000 PM     SNOW             8 SSW SAN MIGUEL        36.87N 106.23W
03/28/2017  E5.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            SAN ANTONIO SINK SNOTEL.

0800 AM     SNOW             7 E CANJILON            36.50N 106.31W
03/29/2017  E6.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            BATEMAN SNOTEL.

0800 AM     SNOW             11 ENE AMALIA           36.98N 105.25W
03/29/2017  E2.0 INCH        TAOS               NM   OTHER FEDERAL

            NORTH COSTILLA SNOTEL.

0800 AM     SNOW             11 ENE RED RIVER        36.78N 105.23W
03/29/2017  E4.0 INCH        COLFAX             NM   OTHER FEDERAL

            SHUREE SNOTEL.

0800 AM     SNOW             11 NNW CANON PLAZA      36.70N 106.25W
03/29/2017  E5.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            HOPEWELL SNOTEL.

0838 AM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
03/29/2017  E8.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0841 AM     SNOW             8 SSW RED RIVER         36.59N 105.45W
03/29/2017  E8.0 INCH        TAOS               NM   PUBLIC

            TAOS SKI AREA.

0900 AM     SNOW             8 NNW GLORIETA          35.70N 105.80W
03/29/2017  E5.0 INCH        SANTA FE           NM   OTHER FEDERAL

            ELK CABIN SNOTEL.

0900 AM     SNOW             9 ENE SHADY BROOK       36.40N 105.32W
03/29/2017  E3.0 INCH        COLFAX             NM   OTHER FEDERAL

            PALO SNOTEL.

0900 AM     SNOW             8 SE EAGLE NEST         36.46N 105.17W
03/29/2017  E5.0 INCH        COLFAX             NM   OTHER FEDERAL

            TOLBY SNOTEL.

0900 AM     SNOW             6 WNW TERERRO           35.76N 105.78W
03/29/2017  E5.0 INCH        SANTA FE           NM   OTHER FEDERAL

            SANTA FE SNOTEL.

0914 AM     SNOW             4 NW SANDIA PARK        35.21N 106.41W
03/29/2017  E1.0 INCH        BERNALILLO         NM   PUBLIC

            SANDIA SKI AREA.

0915 AM     SNOW             1 WSW LOS ALAMOS        35.88N 106.33W
03/29/2017  M1.0 INCH        LOS ALAMOS         NM   COCORAHS

0915 AM     SNOW             7 ESE DES MOINES        36.72N 103.72W
03/29/2017  M1.8 INCH        UNION              NM   COCORAHS

0915 AM     SNOW             1 ESE TRUCHAS           36.04N 105.79W
03/29/2017  M1.9 INCH        RIO ARRIBA         NM   COCORAHS

0915 AM     SNOW             5 E SHADY BROOK         36.37N 105.38W
03/29/2017  M3.2 INCH        TAOS               NM   COCORAHS

0940 AM     HIGH SUST WINDS  RATON CREWS AIRPORT     36.73N 104.50W
03/29/2017  M40 MPH          COLFAX             NM   ASOS

            KRTN ASOS.

&&

EVENT NUMBER ABQ1701508 ABQ1701509 ABQ1701511 ABQ1701512 ABQ1701515
ABQ1701516 ABQ1701517 ABQ1701518 ABQ1701519 ABQ1701520 ABQ1701521
ABQ1701522 ABQ1701523 ABQ1701524 ABQ1701525 ABQ1701526 ABQ1701527
ABQ1701528 ABQ1701529 ABQ1701530 ABQ1701531

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:17 AM MDTHigh Wind WatchABQ13 hr
Mar 30, 3:17 AM MDTWind AdvisoryABQ17 hr
Mar 30, 4:11 PM MDTHigh Wind WarningABQ27 hr
Mar 30, 4:11 PM MDTWind AdvisoryABQ27 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.